The Annals of Probability

Asymptotics of cover times via Gaussian free fields: Bounded-degree graphs and general trees

Jian Ding

Full-text: Open access


In this paper we show that on bounded degree graphs and general trees, the cover time of the simple random walk is asymptotically equal to the product of the number of edges and the square of the expected supremum of the Gaussian free field on the graph, assuming that the maximal hitting time is significantly smaller than the cover time. Previously, this was only proved for regular trees and the 2D lattice. Furthermore, for general trees, we derive exponential concentration for the cover time, which implies that the standard deviation of the cover time is bounded by the geometric mean of the cover time and the maximal hitting time.

Article information

Ann. Probab., Volume 42, Number 2 (2014), 464-496.

First available in Project Euclid: 24 February 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 60G60: Random fields 60G15: Gaussian processes

Cover times Gaussian free fields isomorphism theorem sprinkling method


Ding, Jian. Asymptotics of cover times via Gaussian free fields: Bounded-degree graphs and general trees. Ann. Probab. 42 (2014), no. 2, 464--496. doi:10.1214/12-AOP822.

Export citation


  • [1] Addario-Berry, L. and Reed, B. (2009). Minima in branching random walks. Ann. Probab. 37 1044–1079.
  • [2] Ajtai, M., Komlós, J. and Szemerédi, E. (1982). Largest random component of a $k$-cube. Combinatorica 2 1–7.
  • [3] Aldous, D. and Fill, J. Reversible Markov chains and random walks on graphs. Unpublished manuscript. Available at
  • [4] Aldous, D. J. (1991). Random walk covering of some special trees. J. Math. Anal. Appl. 157 271–283.
  • [5] Aldous, D. J. (1991). Threshold limits for cover times. J. Theoret. Probab. 4 197–211.
  • [6] Alon, N., Benjamini, I. and Stacey, A. (2004). Percolation on finite graphs and isoperimetric inequalities. Ann. Probab. 32 1727–1745.
  • [7] Benjamini, I., Gurel-Gurevich, O. and Morris, B. (2010). Linear cover time is exponentially unlikely. Preprint. Available at
  • [8] Benjamini, I., Nachmias, A. and Peres, Y. (2011). Is the critical percolation probability local? Probab. Theory Related Fields 149 261–269.
  • [9] Bolthausen, E., Deuschel, J.-D. and Giacomin, G. (2001). Entropic repulsion and the maximum of the two-dimensional harmonic crystal. Ann. Probab. 29 1670–1692.
  • [10] Bolthausen, E., Deuschel, J. D. and Zeitouni, O. (2011). Recursions and tightness for the maximum of the discrete, two dimensional Gaussian free field. Electron. Commun. Probab. 16 114–119.
  • [11] Bramson, M. and Zeitouni, O. (2009). Tightness for a family of recursion equations. Ann. Probab. 37 615–653.
  • [12] Bramson, M. and Zeitouni, O. (2012). Tightness of the recentered maximum of the two-dimensional discrete Gaussian free field. Comm. Pure Appl. Math. 65 1–20.
  • [13] Bramson, M. D. (1978). Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math. 31 531–581.
  • [14] Chandra, A. K., Raghavan, P., Ruzzo, W. L., Smolensky, R. and Tiwari, P. (1996/97). The electrical resistance of a graph captures its commute and cover times. Comput. Complexity 6 312–340.
  • [15] Chatterjee, S. (2008). Chaos, concentration, and multiple valleys. Preprint. Available at
  • [16] Dembo, A., Peres, Y., Rosen, J. and Zeitouni, O. (2004). Cover times for Brownian motion and random walks in two dimensions. Ann. of Math. (2) 160 433–464.
  • [17] Ding, J., Lee, J. R. and Peres, Y. (2012). Cover times, blanket times, and majorizing measures. Ann. of Math. (2) 175 1409–1471.
  • [18] Ding, J. and Zeitouni, O. (2012). A sharp estimate for cover times on binary trees. Stochastic Process. Appl. 122 2117–2133.
  • [19] Durrett, R. (2010). Probability: Theory and Examples, 4th ed. Cambridge Univ. Press, Cambridge.
  • [20] Dynkin, E. B. (1980). Markov processes and random fields. Bull. Amer. Math. Soc. (N.S.) 3 975–999.
  • [21] Dynkin, E. B. (1984). Gaussian and non-Gaussian random fields associated with Markov processes. J. Funct. Anal. 55 344–376.
  • [22] Dynkin, E. B. (1984). Local times and quantum fields. In Seminar on Stochastic Processes, 1983 (Gainesville, Fla., 1983). Progr. Probab. Statist. 7 69–83. Birkhäuser, Boston, MA.
  • [23] Eisenbaum, N. (1995). Une version sans conditionnement du théorème d’isomorphisms de Dynkin. In Séminaire de Probabilités, XXIX. Lecture Notes in Math. 1613 266–289. Springer, Berlin.
  • [24] Eisenbaum, N., Kaspi, H., Marcus, M. B., Rosen, J. and Shi, Z. (2000). A Ray–Knight theorem for symmetric Markov processes. Ann. Probab. 28 1781–1796.
  • [25] Feige, U. and Zeitouni, O. (2009). Deterministic approximation for the cover time of trees. Preprint. Available at
  • [26] Fernique, X. (1974). Des résultats nouveaux sur les processus gaussiens. C. R. Acad. Sci. Paris Sér. A 278 363–365.
  • [27] Janson, S. (1997). Gaussian Hilbert Spaces. Cambridge Tracts in Mathematics 129. Cambridge Univ. Press, Cambridge.
  • [28] Kahn, J., Kim, J. H., Lovász, L. and Vu, V. H. (2000). The cover time, the blanket time, and the Matthews bound. In 41st Annual Symposium on Foundations of Computer Science (Redondo Beach, CA, 2000) 467–475. IEEE Comput. Soc., Los Alamitos, CA.
  • [29] Klein, D. J. and Randić, M. (1993). Resistance distance. J. Math. Chem. 12 81–95. Applied graph theory and discrete mathematics in chemistry (Saskatoon, SK, 1991).
  • [30] Knight, F. B. (1963). Random walks and a sojourn density process of Brownian motion. Trans. Amer. Math. Soc. 109 56–86.
  • [31] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI.
  • [32] Levin, D. A., Peres, Y. and Wilmer, E. L. (2009). Markov Chains and Mixing Times. Amer. Math. Soc., Providence, RI. With a chapter by James G. Propp and David B. Wilson.
  • [33] Lovász, L. (1996). Random walks on graphs: A survey. In Combinatorics, Paul Erdős Is Eighty, Vol. 2 (Keszthely, 1993). Bolyai Society Mathematical Studies 2 353–397. János Bolyai Math. Soc., Budapest.
  • [34] Lyons, R. and Peres, Y. (2009). Probability on trees and networks. Unpublished manuscript. Current version available at
  • [35] Marcus, M. B. and Rosen, J. (1992). Sample path properties of the local times of strongly symmetric Markov processes via Gaussian processes. Ann. Probab. 20 1603–1684.
  • [36] Marcus, M. B. and Rosen, J. (2001). Gaussian processes and local times of symmetric Lévy processes. In Lévy Processes 67–88. Birkhäuser, Boston, MA.
  • [37] Marcus, M. B. and Rosen, J. (2006). Markov Processes, Gaussian Processes, and Local Times. Cambridge Studies in Advanced Mathematics 100. Cambridge Univ. Press, Cambridge.
  • [38] Meka, R. (2012). A PTAS for computing the supremum of Gaussian processes. In Proceedings of the 2012 IEEE 53rd Annual Symposium on Foundations of Computer Science 217–222. IEEE Computer Society, Washington, DC.
  • [39] Miller, J. and Peres, Y. (2012). Uniformity of the uncovered set of random walk and cutoff for lamplighter chains. Ann. Probab. 40 535–577.
  • [40] Ray, D. (1963). Sojourn times of diffusion processes. Illinois J. Math. 7 615–630.
  • [41] Talagrand, M. (1987). Regularity of Gaussian processes. Acta Math. 159 99–149.
  • [42] Talagrand, M. (2005). The Generic Chaining: Upper and Lower Bounds of Stochastic Processes. Springer, Berlin.
  • [43] Tutte, W. T. and Smith, C. A. B. (1941). On unicursal paths in a network of degree 4. Amer. Math. Monthly 48 233–237.
  • [44] van Aardenne-Ehrenfest, T. and de Bruijn, N. G. (1951). Circuits and trees in oriented linear graphs. Simon Stevin 28 203–217.